Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 4, NWS Midland/Odessa, TX

February 10, 2017

NWS Midland/Odessa, TX issued this high wind watch at Feb 10, 2017, 2:26 PM CST. It took effect at Feb 12, 2017, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 10, 2017, 2:26 PM CST (20:26 UTC)
In effect from
Feb 12, 2017, 6:00 AM CST
Expired
Feb 11, 2017, 2:39 PM CST
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

183 
WWUS74 KMAF 102026
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
226 PM CST Fri Feb 10 2017

...HIGH WIND WATCH FOR GUADALUPE PASS SUNDAY THROUGH MONDAY...

.Strong, northeast gap winds are expected to occur through Guadalupe 
Pass behind a strong cold front. These strong winds are expected to 
commence Sunday morning, then last through Sunday night and Monday 
before diminishing.

TXZ258-111100-
/O.NEW.KMAF.HW.A.0004.170212T1200Z-170214T0000Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
126 PM MST Fri Feb 10 2017

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY 
AFTERNOON...

The National Weather Service in Midland/Odessa has issued a High 
Wind Watch, which is in effect from late Saturday night through 
Monday afternoon. 

* TIMING...Sunday morning through Monday.

* WINDS...Northeast 40 to 55 mph, with gusts near 65 mph.

* IMPACTS...Hazardous driving conditions for trailers and high 
  profile vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained winds of at least 40 mph, or gusts of 58 mph 
or stronger may occur. Continue to monitor the latest forecasts.

&&

$$
2 follow-up statements
084 
WWUS74 KMAF 110938
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
338 AM CST Sat Feb 11 2017

...HIGH WIND WATCH FOR GUADALUPE PASS SUNDAY THROUGH MONDAY...

.Strong, northeast gap winds are expected to occur through
Guadalupe Pass behind a strong cold front. These strong winds are
expected to commence Sunday morning, then last through Sunday
night and Monday before diminishing.

TXZ258-112200-
/O.CON.KMAF.HW.A.0004.170212T1200Z-170214T0000Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
238 AM MST Sat Feb 11 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* TIMING...Sunday morning through Monday.

* WINDS...Northeast 40 to 55 mph, with gusts near 65 mph.

* IMPACTS...Hazardous driving conditions for trailers and high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
566 
WWUS74 KMAF 112039
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
239 PM CST Sat Feb 11 2017

...HIGH WIND WARNING FOR GUADALUPE PASS SUNDAY THROUGH MONDAY...

...WIND ADVISORY FOR THE SOUTHEAST NEW MEXICO PLAINS AND PERMIAN 
BASIN SUNDAY...

.Strong, northeast gap winds of 35 to 50 mph with gusts to 65 mph 
are expected to occur through Guadalupe Pass behind a strong cold
front.  Strong winds will also affect southeast New Mexico and 
the Permian Basin behind the front.  Northeast winds of 30 to 40 
mph, and gusts to 50 mph, are expected to occur on Sunday over 
the plains. 

TXZ258-121100-
/O.UPG.KMAF.HW.A.0004.170212T1200Z-170214T0000Z/
/O.NEW.KMAF.HW.W.0006.170212T1500Z-170214T0000Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
139 PM MST Sat Feb 11 2017

...HIGH WIND WARNING IN EFFECT FROM 8 AM SUNDAY TO 5 PM MST
MONDAY...

* TIMING...Sunday morning through Monday.

* WINDS...Northeast 40 to 55 mph, with gusts near 65 mph.

* IMPACTS...Hazardous driving conditions for trailers and high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-121100-
/O.NEW.KMAF.WI.Y.0005.170212T1200Z-170212T2100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Reeves County and Upper Trans Pecos-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Pecos, 
Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, 
McCamey, Rankin, and Big Lake
239 PM CST Sat Feb 11 2017 /139 PM MST Sat Feb 11 2017/

...WIND ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 3 PM CST
/2 PM MST/ SUNDAY FOR THE SOUTHEAST NEW MEXICO PLAINS AND THE
PERMIAN BASIN...
 
* TIMING...Sunday morning through Sunday afternoon.

* WINDS...North to northeast 30 to 40 mph with gusts to 50 mph.

* IMPACTS...Driving will be difficult, particularly for high
  profile vehicles on east to west oriented roads.  Patchy dust 
  may also occur, and reduce visibility downwind of open fields 
  and construction sites. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 10, 2:26 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 10, 2:26 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
226 PM CST Fri Feb 10 2017

.DISCUSSION...

Roller coaster temperatures are set to occur this weekend as likely
record high temperatures Saturday will be followed by a strong cold
front, and major cool down Sunday. Strong, gusty northerly winds
behind the cold front will then be followed by an increase in
precipitation chances from Sunday afternoon/evening through at
least Monday, some of which could be of the wintry variety.

Flat ridging aloft over the region today will allow high
temperatures to warm near record levels this afternoon.  But an
upper trough will drop southeastward over the west coast tonight,
cutoff, and head eastward.  The flow aloft will veer in response,
with subsequent southwesterly low level flow expanding a low level
thermal ridge over the region and pushing high temperatures to
record levels Saturday, some of which may end up being record high
temperatures for the month of February.  The record high on February
11th for Midland International Airport is 85 degrees, set in 1962.
The record high temperature for Midland International for the month
of February is 90 degrees, which occurred on 4 different days, the
earliest being February 19th.  This monthly record high temperature
could be tied, if not broken.  All the hot temperatures and
southwesterly, downslope winds will raise fire weather concerns
Saturday, so please see the Fire Weather Discussion included
below.

Speaking of temperatures, as the mentioned cutoff low approaches the
region Sunday, a strong cold front will move through the area in the
wake of a northern stream shortwave trough.  High temperatures
Sunday will be 25 to 35 degrees colder generally north of the
Pecos River, and 15 to 25 degrees colder to the south.  Will
issue a Special Weather Statement to highlight the drastic change
in temperatures.  The strong, gusty winds which will usher the
cold air south could be as high as 30 to 40 mph sustained, with
gusts to 50 mph along and north of the Pecos River.  High winds
of 40 to 55 mph sustained and gusts to 65 or 70 mph through
Guadalupe Pass are also looking likely from 12/12Z until at least
14/00Z, so will go ahead and issue a High Wind Watch for the
Guadalupes.

The cutoff low is expected to move over, or near, the forecast area,
with the latest progs anywhere from the southeastern New Mexico
plains Monday night, to over the Lower Trans Pecos on Tuesday.
What appears to be most certain right now is precipitation chances
will be good to very good Sunday night through Tuesday/Tuesday
night, and surface temperatures will stay above freezing in most
areas.  The Guadalupe and Davis Mountains both stand a better
chance of seeing freezing temperatures, but precipitation mode
will be determined by the eventual track of the upper low, and
whether elevated instability and steep mid level lapse rates
result in isolated thunderstorms, and a phase change in
precipitation, especially Monday night and Tuesday.  For now,
will continue a mention of rain or snow in the forecast until the
path of the upper low becomes more clear.  A mix of freezing
rain, sleet and snow may need to be added to the mountains, and
perhaps southeast New Mexico and the northwest Permian Basin, as
early as Sunday night, with precipitation changing back to liquid
Monday.  As the upper low passes over/by, precipitation could
very well change to a rain/snow mix, if not all snow, Monday night
and Tuesday over the mountains and southeast New Mexico.  The one
good thing is ground temperatures will still be warm from the
recent warm weather and likely cut into any ice or snow
accumulations should wintry precipitation beset the area.  After
the upper low passes by, temperatures will begin a warming trend,
and could be back above normal next Thursday.

&&

.FIRE WEATHER...

Over the next 24 hours, zonal flow aloft will transition to SW as an
upper trough digs down the west coast.  The thermal ridge is set to
increase under this flow Saturday, w/record-setting highs around 3
std devs above normal.  This will allow afternoon RH to plummet to
single digits everywhere but the extreme lwr Trans Pecos.
Forecast Fire Danger north of a Candelaria to Lamesa line is very
high to extreme, coupled w/ERCs above normal.  The only variable
in question is 20' winds.  All models favor higher winds over the
NW half of the CWA, but tend to favor different mixing solutions.
The NAM and CMC mix out to only H8 or so, whereas the GFS goes a
little deeper.  Given the forecasted highs for Sat afternoon, the
deeper mixing is favored.  That said, even using the GFS, winds
will be questionable all but NMZ114-115.  Coordination
w/surrounding offices is to keep the watch in place, and let the
mid shift make the call.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  91  49  56 /   0   0   0   0
Carlsbad                       53  88  53  55 /   0   0   0  20
Dryden                         51  90  56  70 /   0   0   0  10
Fort Stockton                  56  92  53  62 /   0   0   0  10
Guadalupe Pass                 53  80  52  53 /   0   0   0  10
Hobbs                          48  85  47  52 /   0   0   0  20
Marfa                          38  84  44  61 /   0   0   0  10
Midland Intl Airport           50  90  51  56 /   0   0   0   0
Odessa                         51  90  51  57 /   0   0   0   0
Wink                           49  91  51  59 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Saturday morning through Saturday
     afternoon for Guadalupe Mountains-Southeast Plains.

TX...Fire Weather Watch from Saturday morning through Saturday
     afternoon for Andrews-Dawson-Gaines-Guadalupe Mountains-
     Loving-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor-Winkler.

     High Wind Watch from late Saturday night through Monday
     afternoon for Guadalupe Mountains.

&&

44/67
Hazardous weather outlook, Feb 10, 12:44 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1244 PM CST Fri Feb 10 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1244 PM CST Fri Feb 10 2017 /1144 AM MST Fri Feb 10 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical relative humidity, winds, and dry fuels will result in
elevated fire weather concerns and high fire danger this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unseasonably warm, dry, and windy conditions could result in
critical fire weather conditions across much of the area on
Saturday. A Fire Weather Watch is in effect north of a Van Horn, to
Pecos, to Andrews, to Lamesa line.

Very windy conditions are possible across the Guadalupe Mountains
Sunday through Monday. On Sunday, these windy conditions may expand
to include the higher terrain, south to the Davis Mountains, and onto
the adjacent plains.

A wintry mix of precipitation is possible for much of the forecast
area Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

Nearby

High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.